Thunderstorm Wind, Jefferson
- When
- July 3, 2:35 PM CST
- Where
- Jefferson County, De Soto
- Measured
- 55 kt (63 mph)
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.150, -90.567
An isolated pulse thunderstorm caused wind damage in the De Soto area. Some trees and power lines were blown down resulting in about 3200 people losing electric power.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
An isolated pulse thunderstorm caused wind damage in the De Soto area. Some trees and power lines were blown down resulting in about 3200 people losing electric power. A tree fell through the roof of a 2 story house causing about $10,000 in damage. A man was hit by lighting near De Soto and luckily received only minor injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 3, 1:40 AM CST, 12 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 240 AM CDT WED JUL 3 2002 MAIN FORECAST CHALLENGES DEAL WITH HOW TO HANDLE CONTINUING HEAT WAVE IN STL AND PCPN CHANCES AS WE ENTER THE HOLIDAY. FORECAST HAS NOT BEEN STRAIGHT FORWARD AS IT MIGHT BE WITH A STRONG UPR RIDGE AS SCT SHRA/TSRA DEVELOP IN UNSTABLE ATMOS NEAR SHEAR AXIS OVR PLAINS. NR ZONAL FLOW OVR SRN CANADA ATTM IS FORECAST TO AMPLIFY BY THE END OF THE WEEK KEEPING STAGNANT WX PATTERN IN PLACE. OVERALL PREFER THE ETAS MASS FIELD INITIALIZATION AND CONTINUITY SO WILL LEAN TOWARD IT THIS PACKAGE. HEAT INDICES HAVE REMAINED CLOSE TO ADV CRITERIA IN THE CITY OF STL SINCE THE WEEKEND. THINK TODAY WILL BE NO DIFFERENT THO MODELS HAVE SFC DEWPOINTS SLIGHTLY HIGHER TODAY. HOWEVER...MODELS ARE ALSO INDICATING THAT EXTENSIVE HIGH CLOUDS ALONG THE MS RVR AND W ATTM WILL REMAIN OVR REGION. THIS SHUD KEEP TEMPS DOWN A DEGREE OR TWO SO WILL CONT TO HOLD OFF ON ADV BUT MENTION NR 100 IN THE STL GROUPING. SCT SHRA/TSRA REMAIN A RISK THE NEXT TWO DAYS AS ATMOS REMAINS UNSTABLE WITH A SMALL AMOUNT OF CINH. THINK BEST CHCS FOR PCPN TODAY WILL REMAIN IN THE UIN GROUPING AS MINOR SHEAR AXIS ASSOCIATED WITH VORT LOBE OVR SD MOMENT MOVE EWD. AVN/ETA ARE BRINGING A BACKDOOR FRONT DOWN INTO MO/IL THU NITE AND FRI WHICH MAY BE OVERDONE CONSIDERING STRENGTH OF RIDGE. WILL GO AHEAD AND INTRODUCE CHC POPS ACCORDINGLY THU AND FRI...BUT WILL NOT GO AS HIGH AS MOS GUIDANCE. MOS TEMP GUIDANCE IS IN GOOD AGREEMENT AND WILL FOLLOW. .STL...NONE BRITT
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-041300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1230 PM CDT WED JUL 3 2002 HAZARDS THROUGH TONIGHT... WARM AND HUMID CONDITIONS CAN BE EXPECTED ACROSS THE REGION AGAIN THIS AFTERNOON THROUGH THE 4TH.. HEAT INDICES WILL APPROACH 100 DEGREES THIS AFTERNOON AND PERHAPS AGAIN ON THURSDAY IN THE ST. LOUIS METROPOLITAN AREA. SCATTERED THUNDERSTORMS WILL ONLY PROVIDE LIMITED RELIEF FROM THE HEAT. WHILE THESE STORMS MAY PRODUCE BRIEF DOWNPOURS...THEY ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. DISCUSSION... HIGH PRESSURE CONTINUES TO DOMINATE THE WEATHER OVER THE MIDDLE MISSISSIPPI VALLEY. THE WARM AND HUMID CONDITIONS OVER THE REGION WILL CAUSE THE ATMOSPHERE TO BECOME UNSTABLE AGAIN THIS AFTERNOON AND AGAIN TOMORROW. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND EARLY EVENING HOURS BOTH DAYS. THE OUTLOOK FOR WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED. && THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 8 AM DAILY...AND WILL BE UPDATED AS NEEDED. FOR DETAILED INFORMATION ON A PARTICULAR HAZARD...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL WATCH...WARNING OR ADVISORY PRODUCT. PEDIGO
The St Louis radar (KLSX), 62 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
1 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304655, 5304656.